Hail, Alger
- When
- July 31, 2:50 PM EST to 2:53 PM EST
- Where
- Alger County, 0.69 mi S of Melstrand
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.460, -86.420
The spotter in Melstrand observed one-inch diameter hail.
A strong upper disturbance moving through the area generated a severe thunderstorm with large hail at Melstrand on the afternoon of the 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A strong upper disturbance moving through the area generated a severe thunderstorm with large hail at Melstrand on the afternoon of the 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 31, 12:50 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 150 PM EDT WED JUL 31 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 439 AM EDT WED JUL 31 2013 GENERALLY QUIET AND WARM ACROSS THE CWA THIS MORNING AS 3AM TEMPERATURES ARE IN THE UPPER 50S AND LOWER 60S. SLIGHTLY DEEPER MOISTURE IS SEEN OVER THE EASTERN CWA ON THE LATEST RAP ANALYSIS AND WHEN COMBINED WITH A WEAK SHORTWAVE...HAS PRODUCED A FEW RAIN SHOWERS OVER PORTIONS OF CENTRAL AND EASTERN UPPER MICHIGAN OVERNIGHT. THIS SHORTWAVE WILL CONTINUE EAST AND STRUGGLE WITH DRY AIR ABOVE 10KFT...WHICH SHOULD KEEP THE SHOWERS FAIRLY ISOLATED. BEHIND THE SHORTWAVE...POCKET OF DRIER AIR HAS LED TO SOME CLEARING OVER THE WESTERN CWA...BUT THAT WILL LIKELY BE SHORT LIVED AS ATTENTION TURNS TO TWO UPSTREAM FEATURES. THE MAIN WEATHER MAKERS FOR TODAY WILL BE THE STRONG SHORTWAVE DIVING SOUTHEAST INTO NORTHWEST MN AT THIS TIME AND A COLD FRONT LOCATED IN NORTHEAST MN. THIS SHORTWAVE WILL SLIDE ACROSS THE AREA DURING THE AFTERNOON HOURS WHILE CATCHING UP TO THE COLD FRONT. SO FAR THIS MORNING...SHOWERS HAVE BEEN LIMITED ALONG THE COLD FRONT...BUT OVER THE LAST HOUR THERE HAS BEEN A FEW SHOWERS DEVELOPING. HIRES MODEL RUNS SEEM TO HAVE PICKED UP ON THIS MORE ISOLATED-SCATTERED IDEA AS IT BEGINS TO TRACK INTO WESTERN LAKE SUPERIOR TOWARDS DAYBREAK AND THE FIRST PART OF THE MORNING. THIS LEADS TO SOME CONCERN WITH THE PRECIPITATION CHANCES ASSOCIATED WITH THIS FRONT AS IT MOVES THROUGH WESTERN UPPER MICHIGAN THIS MORNING. OPTED TO LEAVE THE CHANCE POPS IN THERE AS THE FRONT MOVES EAST...BUT WITH THE LATEST TRENDS WONDERING IF THAT MAY BE A LITTLE TOO HIGH. WOULD THINK THE BEST CHANCE WOULD BE OVER LAKE SUPERIOR AND NEAR THE KEWEENAW AND DO HAVE THE HIGHEST POPS THERE. THEN...AS THE COLD FRONT AND SHORTWAVE MOVE ACROSS THE CWA DURING THE EARLY AFTERNOON AND THROUGH THE EVENING HOURS...WOULD EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OVER WEST AND NORTH CENTRAL UPPER MICHIGAN (ROUGHLY AROUND EASTERN ONTONAGON...NORTHWEST IRON...BARAGA COUNTIES) AND THEN MOVE EAST TO EAST-SOUTHEAST AROUND 30KTS BASED OFF STORM MOTIONS AND MOVEMENT OF THE FRONT BEFORE EXITING THE CWA BY MIDNIGHT. PREVIOUS SHIFT HAD A GOOD HANDLE ON THE LOCATION/TIMING OF THE POPS...ESPECIALLY WITH THE STRENGTH OF THE SHORTWAVE. SINCE THE LATEST HI-RES MODEL RUNS ARE A LITTLE MORE FOCUSED IN NORTH CENTRAL UPPER MICHIGAN AND THEN THE EASTERN CWA...DID TREND THE HIGHEST POPS THERE. IN ADDITION...WITH THE LINGERING MOISTURE THERE ARE HINTS OF SOME SHOWER/THUNDERSTORM DEVELOPMENT OVER THE EASTERN CWA WITH SOME LINGERING MOISTURE FROM THE WAVE THIS MORNING. DID TWEAK POPS UP A LITTLE TO ACCOUNT FOR THAT POSSIBILITY BUT CONCERNED THE DRIER AIR ALOFT WILL LIMIT COVERAGE/DEVELOPMENT. ON TO THE SEVERE THREAT FOR TODAY. LATEST MODEL RUNS HAVE SHOWN AN INCREASE IN INSTABILITY ACROSS THE AREA...WITH ML CAPE VALUES RUNNING FROM 500-1000J/KG (HIGHEST OVER THE SOUTH CENTRAL). THIS IS DUE TO MUCH STEEPER LAPSE RATES (AROUND 6.5C/KM FROM 700-500MB AND 7C/KM FROM 850-700MB) OVER THE AREA TODAY VERSUS YESTERDAY/S MODEL RUNS. ALSO...IT LOOKS LIKE THERE WILL BE AT LEAST A BRIEF BREAK IN THE CLOUDS IN THE CENTRAL U.P. AHEAD OF THE SHORTWAVE/FRONT THIS MORNING...WHICH MAY HELP PUSH INSTABILITY UP. THAT BEING SAID...SOUNDINGS SHOW THE CAPE BEING FAIRLY SKINNY (UNLESS MORE ROBUST NAM SOLUTION IS CORRECT) WITH NCAPE AROUND 0.07 WHICH LIMITS THE HAIL CAPE EVEN THOUGH FREEZING LEVELS ARE ONLY AROUND 10KFT. 0-6KM AND EFFECTIVE BULK SHEAR VALUES DO PEAK IN THE 30-40KT RANGE...WHICH SUPPORTS TILTING OF THE UPDRAFTS. BUT IT MAINLY COMES AS SPEED SHEAR...AS THE WINDS ARE FAIRLY UNIDIRECTIONAL ABOVE 2-3KFT. MODEL DCAPE VALUES ARE UNIMPRESSIVE DUE TO THE MOIST LOWER LEVELS AND ONLY RISE INTO THE 200-400J/KG RANGE. ALTHOUGH THE PARAMETERS ARE MARGINAL...CONCERN DOES INCREASE SOME WITH THE STRENGTH OF THE SHORTWAVE AND ASSOCIATED COLD FRONT. WILL MENTION SMALL HAIL AND GUSTY WINDS IN THE HWO (BRIEF HEAVY RAIN IS ALSO POSSIBLE BUT STORM MOTIONS SHOULD LIMIT RESIDENCE TIME) AND DAY SHIFT WILL NEED TO MONITOR TRENDS IN INSTABILITY TO SEE IF THREAT INCREASES. BEHIND THE SHORTWAVE AND FRONT...DRIER AIR QUICKLY ARRIVES AND SHOULD SEE A PERIOD OF CLEARING FROM WEST TO EAST FOR TONIGHT. THEN AS THE NORTHWEST FLOW BRINGS ADDITIONAL MOISTURE ROTATING AROUND THE UPPER TROUGH...WOULD THINK THERE WOULD BE SOME INCREASE IN CLOUDS OVER THE WEST TOWARDS DAYBREAK. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 439 AM EDT WED JUL 31 2013 NAM SHOWS A 500 MB RIDGE OVER THE WESTERN U.S. WITH TROUGHING IN THE PACIFIC NW AND TROUGHING IN THE EASTERN U.S. 12Z THU. THE TROUGHING IN THE EASTERN U.S. WILL HAVE SEVERAL SHORTWAVES MOVE THROUGH IT WITH ONE MOVING THROUGH THU NIGHT AND FRI ACCORDING TO THE NAM AND THE UPPER AIR PATTERN CHANGES VERY LITTLE INTO SAT. NAM SHOWS SOME 850-500 MB Q-VECTOR CONVERGENCE OVER THE CWA WITH DEEPER MOISTURE THU NIGHT. FOR THU...LOOKS LIKE A POSSIBILITY OF LAKE BREEZE CONVECTION AND PUT IN SOME POPS TO ACCOUNT FOR THIS ACROSS THE SOUTH AND EAST. SHORTWAVE THEN MOVES THROUGH THU NIGHT INTO FRI AND ENDED UP GOING SLIGHT CHANCE TO CHANCE POPS FOR THIS INTO FRI EVENING. WENT DRY THEN FOR THE REST OF FRI NIGHT. OVERALL...LOWERED HIGH TEMPERATURES A COUPLE DEGREES BASED ON 850 MB TEMPERATURES BEING AROUND 11C AND MIXING THIS DOWN GIVES ME HIGHS IN THE LOWER 70S AT BEST. WITH PLENTY OF CLEAR SKY AND LIGHT WIND FRI NIGHT ACROSS THE AREA...LOWERED LOW TEMPERATURES A COUPLE DEGREES AND WENT BELOW GUIDANCE TEMPERATURES FOR LOWS AS RADIATIONAL COOLING CONDITIONS SET UP. IN THE EXTENDED...GFS AND ECMWF SHOW A BROAD 500 MB TROUGH OVER THE ERN U.S. WITH A RIDGE OVER THE WESTERN U.S. 12Z SAT. SFC HIGH PRESSURE IS BUILDING INTO THE AREA THEN AND REMAINS OVER THE AREA THROUGH MON. UPPER LEVEL TROUGHING MOVES IN FOR TUE WITH A FRONT MOVING ACROSS THE AREA. THIS FORECAST PERIOD LOOKS COOLER THAN NORMAL FOR TEMPERATURES AND STAYS THAT WAY THROUGH THE WHOLE FORECAST PERIOD. WILL CONTINUE WITH DRY CONDITIONS FOR SAT AND SUN AND THEN RETURN FLOW SETS UP FOR SUN NIGHT AND MON. WENT SLIGHT CHANCE POPS FOR SUN NIGHT ACROSS THE FAR WEST AND SLIGHT CHANCE TO LOW CHANCE POPS FOR MON THROUGH TUE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 149 PM EDT WED JUL 31 2013 A COLD FRONT MOVING EASTWARD ACROSS UPPER MI HAS CLEARED IWD AND CMX...RESULTING IN HIGHER VFR CIGS AND NO PRECIP. THIS SHOULD CONTINUE THROUGH TONIGHT AT BOTH SITES. HOWEVER...UPSTREAM OBS SHOW A BKN DECK OF MVFR CIGS. INDICATIONS ARE THAT THIS DECK WILL MAKE IT INTO THE TWO SITES AT OR AFTER 12Z THURSDAY AND LAST THROUGH THE MORNING. CONDITIONS AT SAW ARE A LITTLE MORE DIFFICULT AS THE FRONT CURRENTLY RESIDES TO THE WEST OF THE TERMINAL. SHOWERS AND THUNDERSTORMS ARE DEVELOPING AROUND THE SITE...THOUGH CHANCES ARE SPLIT IF THE TERMINAL WILL SEE THUNDER OR NOT. HAVE DECIDED TO GO WITH VCSH THROUGH 20Z...BUT INCLUDE TEMPO THUNDER FROM 19 TO 20Z WHEN CHANCES ARE BEST. THE FRONT SHOULD PASS BY 00Z THURSDAY AND BRING AN END TO ANY REMAINING PRECIP. CONDITIONS WILL THEN REMAIN VFR THROUGH THURSDAY MORNING...THOUGH MID-LEVEL CLOUDS SHOULD FILTER IN DURING THE LATE MORNING. && .MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT 439 AM EDT WED JUL 31 2013 EXPECT WINDS NO HIGHER THAN 20 KTS THIS FORECAST PERIOD WITH A WEAK PRESSURE GRADIENT DOMINATING THE UPPER GREAT LAKES. FOG IS POSSIBLE OVER PORTIONS OF LAKE SUPERIOR TODAY INTO TONIGHT...BUT WITH RAIN LOOKING MORE LIMITED FOR MUCH OF THE LAKE...EXPECT IT TO STAY PATCHY. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...SRF LONG TERM...07 AVIATION...KLUBER MARINE...SRF
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MARQUETTE MI 1153 AM EDT WED JUL 31 2013 MIZ001>007-009>014-084-085-011600- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 1153 AM EDT WED JUL 31 2013 /1053 AM CDT WED JUL 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. SOME OF THE STORMS OVER CENTRAL UPPER MICHIGAN COULD BE STRONG AND CONTAIN PEA SIZED HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE THUNDERSTORMS COULD OCCUR THURSDAY AFTERNOON AND AGAIN FRIDAY AFTERNOON...OVER MAINLY CENTRAL PORTIONS OF UPPER MICHIGAN. THUNDERSTORMS ARE POSSIBLE TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HAIL AND GUSTY WINDS TO THE NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON TWITTER. LSZ162-240>251-263>267-011600- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 1153 AM EDT WED JUL 31 2013 /1053 AM CDT WED JUL 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF LAKE SUPERIOR TODAY...AND CONTINUING OVER EASTERN LAKE SUPERIOR THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-011600- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 1153 AM EDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING...AND AGAIN FRIDAY AFTERNOON AND EVENING. THUNDERSTORMS ARE POSSIBLE TUESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. 07/JLA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 209 PM EDT WED JUL 31 2013 MIZ007-311900- LUCE- 209 PM EDT WED JUL 31 2013 ...SIGNIFICANT WEATHER ALERT FOR LUCE COUNTY UNTIL 300 PM EDT... AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF GRAND MARAIS. THIS STORM WAS MOVING EAST AT 10 MPH. DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... DEER PARK... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KLUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 217 PM EDT WED JUL 31 2013 MIZ085-311900- NORTHERN SCHOOLCRAFT- 217 PM EDT WED JUL 31 2013 ...SIGNIFICANT WEATHER ALERT FOR SCHOOLCRAFT COUNTY UNTIL 300 PM EDT... AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF SENEY...OR 14 MILES SOUTH OF GRAND MARAIS. THIS STORM WAS MOVING EAST AT 15 MPH. DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SNYDER LAKE... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KLUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 315 PM EDT WED JUL 31 2013 MIZ006-312000- ALGER- 315 PM EDT WED JUL 31 2013 ...SIGNIFICANT WEATHER ALERT FOR ALGER COUNTY UNTIL 400 PM EDT... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF AU TRAIN...OR 12 MILES NORTHWEST OF MUNISING. THIS STORM WAS MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... GRAND ISLAND... CHRISTMAS... MUNISING... WETMORE... GRAND PORTAL POINT... MELSTRAND... IF ON OR NEAR ECHO LAKE ON GRAND ISLAND...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KLUBER
The Marquette radar (KMQT), 87 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
1 hail. Local standard time, as filed.
The spotter in Melstrand observed one-inch diameter hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460527.